Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 65, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 22, 2024, 4:20 PM CDT for Howard County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2024, 4:20 PM CDT (21:20 UTC)
- Expired
- Sep 22, 2024, 6:15 PM CDT
- In force
- 115 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1280 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.7
The text
As transmitted.
656
WGUS54 KMAF 222120
FFWMAF
TXC227-222315-
/O.NEW.KMAF.FF.W.0065.240922T2120Z-240922T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
420 PM CDT Sun Sep 22 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Central Howard County in western Texas...
* Until 615 PM CDT.
* At 420 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Big Spring and Big Spring McMahon-Wrinkle Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3219 10158 3226 10160 3233 10143 3225 10138
FLASH FLOOD...RADAR INDICATED
$$
JP1 follow-up statement
554
WGUS74 KMAF 222218
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
518 PM CDT Sun Sep 22 2024
TXC227-222315-
/O.CON.KMAF.FF.W.0065.000000T0000Z-240922T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard TX-
518 PM CDT Sun Sep 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS
EVENING FOR CENTRAL HOWARD COUNTY...
At 518 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Flooding impacts will continue, but no additional rainfall
is expected. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Big Spring and Big Spring McMahon-Wrinkle Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3219 10158 3226 10160 3233 10143 3225 10138
FLASH FLOOD...RADAR INDICATED
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 1:52 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 22, 1:52 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 152 PM CDT Sun Sep 22 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Monday night) Issued at 149 PM CDT Sun Sep 22 2024 Early this afternoon, showers and isolated thunderstorms are ongoing across the northern Permian Basin northward across the South Plains in an isentropic upglide regime in the wake of this morning's cold front. The front has become somewhat diffuse, but based on latest surface observations, appears to be roughly along the I-20 corridor in the Permian Basin, with a weak surface low currently located in the vicinity of the southern Permian Basin and Stockton Plateau. Both of these features will facilitate thunderstorm development this afternoon into this evening, and while the severe threat is notably lower today than yesterday given cooler temperatures and lingering cloud cover, breaks in the clouds could allow MLCAPE on the order of 1500-2000 J/kg to be realized. Shear is notably lower than yesterday as well (up to around 30kt in the vicinity of the front), thus a more multicellular mode is anticipated with congealing outflows yielding a damaging wind threat, though a few stronger storms could produce marginally severe hail as convection moves east- southeastward through this evening. Tonight, the front will resume its southward momentum in earnest, though as the broad trough over the region maintains its positive tilt, midlevel flow will facilitate additional rainfall, especially across the eastern/southeastern two-thirds of the forecast area. The severe threat will wane this evening, though there will remain a medium potential (30-60%) for at least intermittent showers and thunderstorms overnight. Lightning strikes, gusty winds, and locally heavy rainfall would be the primary concerns, especially across far eastern areas and across the Stockton Plateau where cell training may occur. Lows will trend cooler tonight, ranging from the 50s north and across the higher terrain to lower to middle 60s elsewhere, with lower 70s confined along the Rio Grande. Monday will see continued rain chances, especially south of I-20, though potential trends lower (10-30%) as the trough and associated speed max translate east-northeastward. While today is the first day of astronomical fall, Monday will certainly feel like it, with highs in the 70s for most of the area, plenty of cloud cover, and intermittent showers possible. The unsettled pattern lingers Monday night, with continued showers and thunderstorms possible as lows drop into the 50s and 60s, though fortunately, no severe weather is expected. JP && .LONG TERM... (Tuesday through Saturday) Issued at 149 PM CDT Sun Sep 22 2024 Deterministic and ensemble models are showing less of a closed upper low east of the Four Corners and more of a fast moving shortwave embedded in larger scale troughing over the central CONUS Tuesday into Wednesday. Deterministic ECMWF, GFS, CMC, and ICON all show the short wave closing off, but farther east over the ArkLaTex rather than E NM. As a result of this more open, fast moving short wave scenario looking more likely, have decreased PoPs Tuesday and Wednesday. Late Tuesday into Wednesday, the short wave aloft is forecast to drag a surface cold front down from the north across the CWA. Because of the sharp gradient of the front, we are expecting the broad area of 30 to 40 PoPs to narrow and sharpen in future model runs, with showers and storms delivering most of the rain that falls. NBM has backed off on rain totals, mainly showing 1 inch or higher amounts over the eastern Permian Basin into Stockton Plateau, with highest amounts farther to the northeast of the CWA. The LREF-NH Grand Ensemble and European ENS, NCEP GEFS, and Canadian GEPS ensemble clusters are all depicting this as well. High temperatures Tuesday will be warmer than Monday and mostly in the 80s ahead of the cold front, but by Wednesday will be more similar to Monday and below average in the 80s, 70s over higher elevations. Thicknesses and heights rise as ridging builds in from the western CONUS. However, the ridge being located to the west will prevent the greatest amount of southerly return flow, keeping temperatures near normal and mostly in the 80s, 70s over higher elevations, and 90s and above near the Rio Grande into the eastern Stockton Plateau and along the Pecos River Thursday into next Sunday. At the surface, high pressure over the Great Plains will keep conditions dry. Highs and lows have trended upward by a few degrees in most recent NBM runs, again demonstrating that models are depicting that troughing may not be as large in magnitude and persistent this week as was indicated in earlier runs. As a result of the lower high temperatures compared to last week, lows will fall into the 50s and 60s for most of the area each night Tuesday night through next Sunday night. && .AVIATION... (18Z TAFS) Issued at 1243 PM CDT Sun Sep 22 2024 MVFR ceilings persist at issuance for all but MAF and PEQ, though all terminals are expected to see at least a few hours of VFR conditions this afternoon into early this evening. However, low ceilings return quickly between 00Z-06Z, potentially holding off for FST and CNM until 08Z-10Z, with a medium to high potential (50-75%) of IFR ceilings at MAF and FST by daybreak. Low ceilings will persist thereafter through the end of the period, along with periods of MVFR visibility in drizzle/fog, especially for eastern terminals. SHRA has developed east of HOB and north of MAF, with increasing coverage of SHRA/TSRA late this afternoon onward. However, low confidence in timing/location precludes mention at this time, thus will monitor and amend as needed. Winds will shift to the north and northeast at all terminals, with gusts to around 20-25kt this afternoon and early evening, becoming light tonight. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 58 74 61 85 / 70 30 30 30 Carlsbad 55 80 59 87 / 10 10 10 10 Dryden 67 81 66 87 / 50 30 10 20 Fort Stockton 60 74 62 87 / 50 30 20 20 Guadalupe Pass 52 74 59 81 / 10 20 10 10 Hobbs 54 76 58 85 / 10 10 10 20 Marfa 57 75 55 83 / 20 30 40 40 Midland Intl Airport 58 73 60 85 / 60 30 30 20 Odessa 59 74 62 85 / 50 30 30 20 Wink 61 78 62 88 / 30 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....94 AVIATION...84
Hazardous weather outlook, Sep 22, 1:54 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Sun Sep 22 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 154 PM CDT Sun Sep 22 2024 /1254 PM MDT Sun Sep 22 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low risk of severe thunderstorms this afternoon and evening for portions of eastern Permian Basin and Lower Trans Pecos. Any severe thunderstorms that develop may be capable of producing frequent lightning, torrential rainfall, large hail, and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 22, 4:02 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
402 PM CDT Sun Sep 22 2024
TXZ052-053-222145-
Mitchell TX-Howard TX-
402 PM CDT Sun Sep 22 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MITCHELL AND
EASTERN HOWARD COUNTIES THROUGH 445 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Big Spring, Coahoma, Sand Springs, Big Spring Country Club, Vincent,
and Big Spring McMahon-Wrinkle Airpark.
This includes Interstate 20 between mile markers 175 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3214 10149 3232 10157 3251 10117 3220 10103
TIME...MOT...LOC 2102Z 249DEG 23KT 3227 10144
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 62 min |
| Sep 21, 7:33 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 57 min |
| Sep 21, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 63 min |
| Sep 21, 9:10 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 65 min |
| Sep 21, 10:11 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Sep 22, 4:02 PM CDT | Special Weather Statement | MAF | Howard | 43 min |
| Sep 22, 5:21 PM CDT | Special Weather Statement | MAF | Brewster | 54 min |
| Sep 22, 6:36 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Sep 22, 6:37 PM CDT | Special Weather Statement | MAF | Brewster | 53 min |
| Sep 22, 6:45 PM CDT | Special Weather Statement | MAF | Terrell | 60 min |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.